AT THE 2015 AAAAI ANNUAL MEETING

HOUSTON (FRONTLINE MEDICAL NEWS) – Given the low incidence of adverse drug reactions to cephalosporin antibiotics among nearly a million California health plan patients, patients with a history of penicillin allergy can safely be given cephalosporins, according to Dr. Eric M. Macy.

The recommendation is based on the findings of a retrospective, population-based analysis of the records of 949,323 Kaiser Permanente Southern California health plan members, which was presented by Dr. Macy, of the Kaiser Permanente Medical Center in San Diego, at the annual meeting of the American Academy of Allergy, Asthma, and Immunology.

Dr. Macy and his colleagues examined the records of 622,456 health plan members who were given 901,908 regimens of oral cephalosporins and 326,867 members given 487,630 parenteral cephalosporin regimens between Jan. 1, 2010, and Dec. 31, 2012.

Clostridium difficile infection within 90 days, nephropathy within 30 days, and all-cause death within 1 day were the most common cephalosporin-associated adverse drug reactions (ADRs) reported by physicians, with rates of 0.91%, 0.15%, and 0.10%, respectively. Cephalosporin-associated anaphylaxis was documented by physicians a total of five times in oral patients and eight times in parenteral patients (P = .0761), while only three serious cutaneous adverse reactions (SCARs) were recorded. All of those SCARS were attributable to other antibiotics taken at the same time as the cephalosporins, according to Dr. Macy.

Patients who reported developing new cephalosporin allergies over the course of the study period were significantly more likely to be female than male: 0.56% vs. 0.43% (P < .0001). And patients with a history of penicillin allergy were more likely to report a new cephalosporin allergy within 30 days than patients with no drug allergy, another cephalosporin allergy, or a non–beta-lactam allergy.

The numbers are smaller than those reported recently in the American Journal of Medicine ( 2009;122: 778.e1–7 ), Dr. Macy noted, “because there it was new allergy reports in the year after any cephalosporin exposure, as opposed to our new report, which looks at reactions within 30 days of exposure.”

Dr. Macy disclosed that he has received research support from ALK and BioMarin.

dchitnis@frontlinemedcom.com

Ads